August 1, 2010 at 6:50 am #2706DianneParticipant
Dear Gout People,
Thanks to everyone who responded to me. I was the lady with the red spots on her lips..finally got off everything except my Micardis ….got off Lasix and HCTZ and Colbenemid…am still on Micardis 80…no edema, no gout and BP was 112/72..am negative for Lupus too…(got some new blood work and had a ANA test to be sure this mess on my mouth was not Lupus..I think for years I have had a fixed drug eruption on my lips from all these sulfa based drugs and the thiazide drug HCTZ..check out thiaizide on the internet..its not good..especially over a long period of time..
Mouth is better, toe with gout is much better..and spots on lips are better…
I urge everyone to read up on the dangers of long term use of thiazide and sulfa based drugs..I am beginning to think that diuretics have been the cause of my problems for a very long time…
These various studies like ALLHAT which tout the value of diuretics over other BP drugs really do not look much at the secondary effects of gout, dehydration, loss of various minerals-potassium and magnesium, periodontal disease caused by constant dry mouth and the bacterial environment that is created by lack of saliva, etc…
There are some interesting contrarian thinkers out there in web land that discuss these side effects that ALLHAT really minimizes..now in my case, it had become academic..when I took any diuretic my mouth reacted, so I had to find an alternative..
Now we also have to be active particpants in our recovery…I eat low protein..try to stay around 30 grams daily… no meat, no fish, am on a vegartian diet..no animal products except an occasional cage free EGG WHITE…mostly potatoes, veggies and fruit…no added salt….and I walk 6 to 9 miles daily..and I am thin…
5'7″ and weigh about 124…
Diet and exercise are relally key..
OK..thanks again to all..and please..if you are having side effects..like gout..and its not standard gout that usually only men have..check out the drugs that may be causing it..
of course talk to your doctor..I did all this with my nephrologist's input..who is a minimalist by the way in terms of drug use…he is very well respected in our city of Daytona…runs the dialysis unit for our local hospital and has been my doc for a long time…
DianneAugust 2, 2010 at 6:39 am #9491zip2playParticipant
I cannot agree with you more about THIAZIDE. It is horrific because its major function is to deplete the body of SODIUM and its concomitant water, thus lowering blood pressure (in order to dump sodium the kidneys must conserve uric acid for electrical balance.) I am CERTAIN that 20 years of thiazide for hypertension CAUSED my gout. I finally made the switch to LASIX (furosemide) which is supposed to have only 25% the effect on uric acid. I fully believe this because when I pee on thiazide it is all salt and when I pee on furosemide, it is almost all water…their mechanics are very different. Alas, the diuretic switch was only made after several years on relatively high dose thiazide and AFTER gout began.
Double alas, I am certain that whatever the cause, once you have gout you have gout and merely removing the causative agent is not enough to stop it…DAMMIT! So my knowing that thiazide CAUSED mine, doesn't preclude my needing allopurinol forever. I feel USED by a stupid medical profession, nothing unique there.
I cannot speak to sulfa drugs because I have little experience with them. If I use a rare antibiotic it is penicillin or a macrolide.
So let me add my caution to yours:
ANYONE TAKING THIAZIDE WHO GETS A GOUT DIAGNOSIS SHOULD STOP THE THIAZIDE! I might even go farther and say, anyone on thiazide should stop, period.
I would stop ALL diuretics but for the fact they are the ONLY class of drugs that lower my BP. Twenty-five percent of hypertensives are like me including almost all black hypertensives…but I'm white. We “low-renin” volume-driven hypertensives show NO effect from ARB's and ACEI's (except maybe incessant coughing) becasue all these drugs work to subvert the RENIN-ANGIOTENSIN pathway to hypertension.
Coincidentally, I too panicked about lupus because my facial rash was not on my lips but actually a classic BUTTERFLY rash. My ANA was also 320:1 thus HIGHLY suspect. But my subsequent Lupus panel (about exotic tests) was ALL negative…whew.
Are you running low serum uric acid numbers?
This discussion is closed. If you want to ask about any gout issues, please join the new gout forum.